Alabama, 2006

Funnel Cloud in Alabama, April 7, 2006

April 7, 2006 · NWS BMX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 7, 7:32 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 7, 7:32 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED GRAMMAR MISTAKE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 PM CDT FRI APR 7 2006

...SEVERE WEATHER OUTBREAK WITH TORNADOES LIKELY TONIGHT...

.UPDATE...MESOSCALE UPDATE.

A HIGH RISK FOR SEVERE STORMS CAPABLE OF PRODUCING TORNADOES...LARGE
HAIL...AND DAMAGING WINDS...NORTH OF A REFORM TO ONEONTA LINE...
CONTINUES THROUGH 1 AM CDT.  A SUPERCELL THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO AND GOLF BALL SIZE HAIL WILL MOVE INTO MARION
COUNTY BY 845 PM CDT.  WIDESPREAD SEVERE WEATHER...EVEN SOUTH OF THE
HIGH RISK AREA...IS POSSIBLE AFTER 11 PM CDT.

&&

.DISCUSSION...

STILL CONCERNED WITH SEVERE WEATHER TONIGHT...MAINLY NORTH OF
INTERSTATE 20.

AT 830 PM CST...SCATTERED TO NUMEROUS THUNDERSTORMS...SOME OF WHICH
ARE SEVERE AND POSSIBLY TORNADIC...STRETCHED NORTH OF A GREENWOOD
MISSISSIPPI TO HUNTSVILLE LINE.  THESE STORMS HAVE REMAINED OVER THE
SAME AREA DURING THE PAST HOUR...BUT HAVE WEAKENED SLIGHTLY WITH THE
LOSS OF DAYTIME HEATING.  THE BEST INSTABILITY WAS LOCATED ACROSS
NORTHWEST ALABAMA WITH LIFTED INDICES BETWEEN -2 TO -5...BUT THE AIR
WAS MORE STABLE THAN EARLIER.  SURFACE BASED CAPES HAVE DROPPED
BETWEEN 500 J/KG TO 1200 J/KG IN THIS AREA.

MARION...LAMAR...AND WINSTON COUNTIES HAVE AN ENHANCED THREAT FOR
TORNADOES...GOLF BALL SIZE HAIL...AND DAMAGING WINDS FOR THE NEXT
SEVERAL HOURS.  THIS THREAT WILL SLOWLY EXPAND SOUTHWARD...PERHAPS
REACHING A MILLPORT TO JASPER LINE BY 11 PM CDT.  THE TUSCALOOSA AND
BIRMINGHAM AREAS SHOULD NOT BE AFFECTED BY SEVERE WEATHER UNTIL
PROBABLY MIDNIGHT CDT.

EVEN THOUGH THE STORMS OVER NORTH MISSISSIPPI AND ALABAMA HAVE SHOWN
A DECREASING TREND OVER THE PAST HOUR OR TWO WITH THE LOSS OF
DAYTIME HEATING...INTENSIFICATION DEFINITELY REMAINS POSSIBLE...
ESPECIALLY AS THE UPPER LOW APPROACHES FROM THE WEST AND AS SURFACE
DEWPOINTS INCREASE.

LOOKING UPSTREAM...NEW STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTH LOUISIANA AND SOUTHEAST ARKANSAS.  THINK THESE STORMS
WILL EXPAND AND MOVE EAST...POSSIBLY ORGANIZING INTO A SQUALL LINE.
THIS LINE WILL MOVE INTO WEST ALABAMA AFTER 11 PM CDT...THEN QUICKLY
MOVE ACROSS THE STATE BEFORE SLOWING DOWN ALONG THE INTERSTATE 85
CORRIDOR BY 6 OR 7 AM CDT.  DAMAGING WINDS UP TO 80 MPH ARE THE MAIN
CONCERN WITH THIS LINE...THOUGH ADDITIONAL TORNADOES AND HAIL ARE
POSSIBLE...EVEN FOR LOCATIONS SOUTHEAST OF A SELMA TO ANNISTON
LINE.  A FEW ISOLATED SUPERCELLS MAY DEVELOP AHEAD OF THIS LINE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT ALL AREAS UNTIL 4 AM CDT SATURDAY.

&&

MBS/91
Hazardous weather outlook, Apr 7, 9:35 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT FRI APR 7 2006

ALZ011>015-017>050-081130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1035 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

...HIGH RISK OF SEVERE THUNDERSTORMS WITH SIGNIFICANT TORNADOES
POSSIBLE ACROSS NORTH ALABAMA...

AT THIS TIME A HIGH RISK OF SEVERE WEATHER EXISTS OVER PORTIONS OF
NORTH CENTRAL AND NORTHWESTERN ALABAMA...GENERALLY ALONG AND NORTH OF
A LINE FROM ALICEVILLE...TO TUSCALOOSA...TO BIRMINGHAM...TO GADSDEN.
SUPERCELL THUNDERSTORMS HAVE ENTERED MARION AND WINSTON COUNTIES WITH
REPORTS OF TORNADO DAMAGE...LARGE HAIL...AND DAMAGING WINDS. THE
STORMS WILL GRADUALLY MOVE SOUTHEASTWARD AND AFFECT THE INTERSTATE
59 CORRIDOR BY 2 AM. THE THREAT OF STRONG...LONG TRACK TORNADOES
CONTINUES THROUGH 4 AM.

FOR AREAS FARTHER SOUTH AND EAST...SEVERE WEATHER WILL BEGIN TO
AFFECT THESE AREAS BETWEEN 1 AND 3 AM.  SUPERCELLS CANNOT BE RULED
OUT IN THIS RISK AREA...BUT THE MOST LIKELY SCENARIO IS FOR
THUNDERSTORMS TO EVOLVE INTO A LINE CONTAINING EMBEDDED SUPERCELLS
AND MOVE ACROSS THIS RISK AREA. THESE STORMS WILL HAVE THE POTENTIAL
OF PRODUCING TORNADOES...LARGE HAIL...DAMAGING WINDS...DEADLY
LIGHTNING AND HEAVY RAIN. THE RISK WILL LAST THROUGH THE OVERNIGHT
HOURS.

ADDITIONALLY...INCREASING SOUTHERLY WINDS AHEAD OF THE MAIN SYSTEM
WILL PRODUCE SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
35 MPH TONIGHT.  A LAKE WIND ADVISORY IS IN EFFECT THROUGH 4 AM
SATURDAY.

STAY TUNED TO FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS
WEATHER EVENT AND SPECIFICALLY THE ADJUSTMENTS IN THE TIMING OF THE
EVENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...SEVERE WEATHER MAY CONTINUE OVER PORTIONS OF SOUTHEAST ALABAMA
THROUGH SATURDAY MORNING...

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ALONG AND SOUTH OF A LINE FROM SELMA...TO CLANTON...
LAFAYETTE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY TONIGHT.

In the hours before

Local storm report, Apr 7, 9:11 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     1 S HALEYVILLE          34.22N 87.62W
04/07/2006                   WINSTON            AL   EMERGENCY MNGR

            TREES BLOWN DOWN SOUTH OF HALEYVILLE ALONG HIGHWAY 13.

&&

DCW
Local storm report, Apr 7, 9:19 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
04/07/2006                   WINSTON            AL   AMATEUR RADIO

            ROOF DAMAGE TO A HOTEL AND DAMAGE TO A GAS STATION

1007 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
04/07/2006                   WINSTON            AL   AMATEUR RADIO

            WIND DAMAGE TO A GAS STATION AND ROOF DAMAGE TO A HOTEL
            IN HALEYVILLE.

&&

DCW
Local storm report, Apr 7, 9:23 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1023 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     DOWNBURST        4 N HAMILTON            34.20N 87.98W
04/07/2006                   MARION             AL   EMERGENCY MNGR

            TREES TWISTED...TREE BLOWN DOWN ON CAR RESULTING IN TWO
            SERIOUS INJURIES.

&&

DCW
Local storm report, Apr 7, 9:26 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     4 N HAMILTON            34.20N 87.98W
04/07/2006                   MARION             AL   EMERGENCY MNGR

            *** 2 INJ *** TREES TWISTED...TREE BLOWN DOWN ON CAR
            RESULTING IN TWO SERIOUS INJURIES.

&&

DCW
Local storm report, Apr 7, 9:51 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TORNADO          5 N DOUBLE SPRINGS      34.22N 87.40W
04/07/2006                   WINSTON            AL   EMERGENCY MNGR

            TREES DOWN AND MOBILE HOME DAMAGED FROM POSSIBLE TORNADO.

&&

DCW
Local storm report, Apr 7, 9:56 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 S BRILLIANT           33.97N 87.78W
04/07/2006  E0.75 INCH       MARION             AL   EMERGENCY MNGR

            PENNY SIZE HAIL.

&&

DCW

The radar

The Columbus AFB radar (KGWX), 49 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marion

When
April 7, 9:58 PM CST
Where
Marion County, 3 mi N of Winfield
Reported by
GENERAL PUBLIC
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504184.